Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 127, NWS North Platte, NE

June 24, 2020Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2020, 7:20 PM CDT for Lincoln County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 7:20 PM CDT (00:20 UTC)
Expired
Jun 24, 2020, 7:43 PM CDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 83 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KLBF 250020
SVRLBF
NEC111-250100-
/O.NEW.KLBF.SV.W.0127.200625T0020Z-200625T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
720 PM CDT Wed Jun 24 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in southwestern Nebraska...

* Until 800 PM CDT.

* At 720 PM CDT, a severe thunderstorm was located 8 miles north of
  North Platte, moving south at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Platte, North Platte Airport, Lake Maloney State Recreation
  Area and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 167 and 188.
 Highway 83 between mile markers 70 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4138 10098 4139 10087 4139 10074 4098 10052
      4091 10094
TIME...MOT...LOC 0020Z 349DEG 25KT 4125 10083 

HAIL...1.25IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
656 
WWUS53 KLBF 250038
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
738 PM CDT Wed Jun 24 2020

NEC111-250100-
/O.CON.KLBF.SV.W.0127.000000T0000Z-200625T0100Z/
Lincoln NE-
738 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL LINCOLN COUNTY...

At 738 PM CDT, a severe thunderstorm was located over North Platte,
moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Platte, North Platte Airport, Lake Maloney State Recreation
Area and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 167 and 188.
 Highway 83 between mile markers 70 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 10097 4133 10085 4135 10072 4098 10052
      4091 10094
TIME...MOT...LOC 0038Z 349DEG 25KT 4112 10080 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
484 
WWUS53 KLBF 250043
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
743 PM CDT Wed Jun 24 2020

NEC111-250053-
/O.CAN.KLBF.SV.W.0127.000000T0000Z-200625T0100Z/
Lincoln NE-
743 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4131 10097 4133 10085 4135 10072 4098 10052
      4091 10094
TIME...MOT...LOC 0040Z 349DEG 25KT 4108 10079 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:27 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 24, 6:27 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Wed Jun 24 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 329 PM CDT Wed Jun 24 2020

The main concern in the short term will be thunderstorm
development late this afternoon and evening. Confidence is low to
medium in development of thunderstorms this afternoon into the
evening. 0-3 KM CAPE values around 2000 to 3000 J/kg will be seen
through the afternoon and evening across the southern into eastern
CWA. LCL heights will be fairly high, so a mainly elevated storm
threat is expected. Forecast soundings continue to show an
inverted V sounding, suggesting damaging wind threat and large
hail will be the main concerns with any thunderstorms that can
develop and mature. However, forcing may be too weak and hinder
development of thunderstorms, which is why only isolated chances
for thunderstorms are expected tonight. Isolated chances for
thunderstorms diminish after 3z.

For early Thursday morning, there is the possibility of a brief
period for patchy fog development. At this time, confidence remains
low and thus have left the mention of patchy fog out of the forecast
at this time. However there is some indication that a few hours of
clearing and light winds could lead to patchy fog around the North
Platte River across Keith and Lincoln counties. This will also
depend on what happens this afternoon and evening with thunderstorm
development and how quickly clouds move out.

An upper level low continues to slowly move east across the Great
Lakes region as an upper level ridge begins to slowly build in
across the western CONUS. The amplified ridge will be centered over
the High Plains on Thursday. 850mb temps in the mid 20s will give
sfc temps highs in the 90s. Did trend to the warmer guidance as
southerly winds should help to draw in warmer temps. Bumped
temperatures across the south up a few degrees with highs in the mid
to upper 90s. Did not decide to bump temperatures much across the
northern Sandhills portions of the CWA, as there was a little less
confidence in temperatures being able to warm as much with the
timing of the cold front approaching the northwest Sandhills.

For Thursday another round of convection is expected, with a little
better confidence in more scattered thunderstorm development. The
area of greatest concern for the threat of severe weather will be
along a line from Oshkosh to Brewster to Ewing and areas northward.
Computed CAPE values of 2000 to near 3500 J/kg are possible across
portions of the central and northern Sandhills into north central
Nebraska. There will be good moisture return at the surface with
dewpoints reaching the 60s across much of the forecast area by late
afternoon and evening. There is also a risk of heavy rainfall across
northern Nebraska, along the South Dakota, Nebraska border, the
heavy rainfall potential may even spread farther south into portions
of north central Nebraska. PWAT values will be around 1.5 to 2
inches.

.LONG TERM...(Friday through Wednesday)
Issued at 329 PM CDT Wed Jun 24 2020

Cold front should continue to progress through the area overnight
Thursday, with most model solutions pushing it out of the CWA by
12Z Friday. Rain and thunderstorms could linger overnight into the
morning hours, with the best chances across central and eastern
Nebraska. This will lead to cold air advection through the day
Friday, and subsequently lower temperatures than the previous few
days, generally in the low to mid 80s. The main weather concern
for the afternoon and evening hours on Friday will be the
potential for isolated convection across far south and southwest
Nebraska. 850 flow becomes more easterly in the postfrontal
airmass, and could lead to upslope driven convection across the
higher terrain of Colorado during the evening hours Friday. This
activity will push off to the east and has at least some potential
to impact the far southern CWA. Current thinking is that a line
of storms will stay largely south of the area. This convection
would likely lead to a risk for damaging wind gusts with a deeply
mixed boundary layer. However, confidence in the convection
impacting the southern portions of the CWA is low at this time.

A pattern shift aloft across the western CONUS brings us into the
weekend. Mid-upper level flow will become more southwesterly, and
will bring precip chances with multiple shortwaves progressing
through the area. At the surface, high pressure should settle over
the area briefly overnight Friday into Saturday afternoon before
progressing off to the east. This leads to a return to southerly
flow and warmer temperatures for the weekend. Convection could yet
again move into the CWA off the higher terrain Saturday evening.
This is low confidence, as the GFS brings convection into the
central Sandhills and the EURO is largely dry.

Sunday will be warmer and dry with the dryline bisecting the CWA
from north to south. Current thought is that areas along and west of
Highway 183 could see rather warm and dry air along with lower RH
values during the afternoon hours Sunday and Monday. The dryline
largely looks to stay along Highway 183 into next week with rain
and thunderstorm chances returning Tuesday with an approaching
upper level low. However, differences in timing and placement of
the low leads to just chance POPs for Tuesday afternoon/evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed Jun 24 2020

Some limited high cloudiness will stream across western and north
central Nebraska tonight into Thursday morning. An isolated
thunderstorm is possible in southwestern Nebraska through 03z this
evening and may impact the KLBF terminal. Will handle this with a
VCTS group with a tempo for the first couple of hrs in the
forecast. Current radar trends indicate rapid thunderstorm
development 20 miles NW of KLBF. Movement of this activity is to
the southeast at 20 KTS. That would place it near the terminal in
the 00z-01z time frame. Clouds will increase across northern
Nebraska later Thursday with broken ceilings at 15000 FT AGL
possible at the KVTN terminal after 22z Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Brown/Gomez
AVIATION...Buttler
Hazardous weather outlook, Jun 24, 3:07 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
307 PM CDT Wed Jun 24 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-252015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Wed Jun 24 2020 /207 PM MDT Wed Jun 24 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening across the
Sandhills and southwest Nebraska. A few storms could become
strong and an isolated severe storm may develop. The primary
severe weather hazard is large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered to numerous thunderstorms are expected to develop
Thursday afternoon and last into the evening hours. Some storms
could become strong or severe. A slight risk of severe storms for
mostly of north central Nebraska, mainly north of a line from
Oshkosh through Brewster and Ewing. A marginal risk for all areas
to the south. The severe weather hazards are large hail and
damaging winds. Locally heavy rainfall could lead to flooding,
mainly across northern Nebraska. A brief tornado is also possible.

A few strong or briefly severe storms are possible late in the
afternoon or during the evening Friday across southwest Nebraska.
The area of concern is generally south of Interstate 80 and the
primary severe weather hazard is damaging wind gusts.

Isolated thunderstorms are possible, mainly in the evening and
overnight, Saturday through Tuesday. The risk of severe weather
during this time is uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jun 24, 6:28 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
628 PM CDT Wed Jun 24 2020

NEZ036>038-059-250000-
Custer NE-McPherson NE-Lincoln NE-Logan NE-
628 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN LOGAN...SOUTHEASTERN MCPHERSON AND SOUTHWESTERN CUSTER
COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ringgold, or 14 miles southwest of Stapleton, moving
southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maxwell and Keith.

This includes the following highways...
 Highway 97 between mile markers 16 and 19.
 Interstate 80 in Nebraska between mile markers 189 and 193.
 Highway 83 between mile markers 90 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4140 10091 4148 10079 4126 10021 4100 10050
TIME...MOT...LOC 2328Z 311DEG 35KT 4138 10076

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:37 PM CDTSpecial Weather StatementLBFLogan38 min
Jun 24, 7:56 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 25, 4:56 PM CDTSpecial Weather StatementLBFArthur34 min
Jun 25, 4:59 PM CDTSpecial Weather StatementLBFSheridan31 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Jun 25, 5:48 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker35 min
Jun 25, 5:52 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins39 min
Jun 25, 5:59 PM CDTSpecial Weather StatementLBFArthur31 min
Jun 25, 6:28 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan62 min
Jun 25, 6:44 PM CDTSevere Thunderstorm WarningLBFCherry76 min
Jun 25, 6:48 PM CDTSevere Thunderstorm WarningLBFSheridan24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.